Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 38, NWS Northern Indiana

May 9, 2000Berrien County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at May 9, 2000, 5:51 PM EDT for Berrien County, Michigan. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 9, 2000, 5:51 PM EDT (21:51 UTC)
Expired
May 9, 2000, 6:20 PM EDT
In force
29 min
Issued by
NWS Northern Indiana
Area
Whole counties

County Berrien County, MI

The radar

The Northern Indiana radar (KIWX), 87 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 6:10 PM EDTThunderstorm WindNiles, MITrees down at Library and at Hannah Rd. and Morris Dr.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.9 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2000-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2000-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1010 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 092152
SVRFWA
MIC021-092220-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
551 PM EDT TUE MAY 9 2000

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BERRIEN COUNTY IN MICHIGAN

* UNTIL 620 PM EDT

* AT 542 PM EDT(442 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM 4 MILES WEST OF SHOREHAM...OR ABOUT
  6 MILES SOUTHWEST OF ST. JOSEPH...MOVING EAST AT 45 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  COLOMA
  WATERVLIET
  BENTON HARBOR
  SAINT JOSEPH

WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS SEVERE STORM! SEEK 
SHELTER IMMEDIATELY!

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4214 8659 4196 8654 4(204 8581 4226 8587

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:15 PM EDT, 2 hours 36 minutes earlier.

Area forecast discussion, May 9, 3:15 PM EDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
215 PM EST TUE MAY 9 2000

MODELS ARE IN FAIRLY GOOD AGREEMENT TONIGHT...WITH ETA PERHAPS
BEST WITH PLACEMENT OF SURFACE FEATURES.

5H VORT MOVES FROM KS THIS AFTERNOON TO SC IL BY 06Z WED AND TO
IN/OH BORDER BY 12Z...AS SFC LOW OVER C IL MOVES TO LE BY 06Z AND LO
BY 12Z...ALLOWING SFC COLD FRONT TO EXIT MY CWA AROUND DAWN
WEDNESDAY.

TONIGHT NORTH AND NORTHEAST PARTS OF CWA HAVE BEST MOISTURE...LIFT...
AND THETA E ADV. PWATS ARE 1.5 TO 1.6 WITH QPFS OF ABOUT AN INCH
OVERNIGHT. HEAVY RAIN WILL UNDOUBTEDLY FALL...BUT AM ON THE FENCE
ABOUT NECESSITY OF FFA. WHILE URBAN AND SMALL STREAM ADVISORIES MAY
BE REQUIRED LATER WITH THE HEAVIER DOWNPOURS...THINK FFA CAN BE
DROPPED DUE TO DRY GROUND AND LACK OF HEAVY RAINFALL LAST
NIGHT/TODAY. FFG VALUES ARE 3.5 TO 4 INCHES PER SIX HOURS IN CENTRAL
AND EAST COUNTIES...2.5 TO 3 INCHES IN THE NORTHWEST.

SPC CURRENTLY MONITORING WESTERN CWA FOR WW. WILL MENTION
POSSIBILITY OF SEVERE STORMS IN ZONES ATTM...WILL MAKE APPROPRIATE
WORDING/HEADLINE CHANGES IF/WHEN WW IS ISSUED.

WRAP-AROUND MOISTURE WILL KEEP CLOUDS IN THE EAST IN THE MORNING...
BUT OTHERWISE DRY AIR AND SUBSIDENCE WILL MAKE FOR A BEAUTIFUL DAY.

WILL KEEP POPS IN WESTERN COUNTIES ON THURSDAY BUT WILL KEEP THEM
LOW. AVN IS PROGGING A STRONG CAP WITH LITTLE UPPER SUPPORT AND NOT
ALL THAT MUCH MOISTURE. MAIN SHOW WILL BE CLOSER TO THE SYSTEM WELL
WEST OF HERE.

IN THE EXTENDED WILL BUMP SATURDAYS SHOWERS UP TO FRIDAY AND WILL
KEEP WEEKEND DRY AS RIDGE BUILDS IN.

TEMPS IN GENERAL AGREEMENT AND WILL FOLLOW.

TKS TO DTX FOR COORD.

.IWX...SEVERE THUNDERSTORM WATCH FOR ALL NORTHERN INDIANA COUNTIES.

REAUGH

In the hours before

Local storm report, May 9, 5:04 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
404 PM EST TUE MAY 09 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0308 PM    1 SW MALINTA              OH   1 INCH HAIL
05/09/00   HENRY                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

N
Local storm report, May 9, 5:14 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
414 PM EST TUE MAY 09 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0353 PM    DESHLER                   OH   1 INCH HAIL
05/09/00   HENRY                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

N
Local storm report, May 9, 5:23 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
423 PM EST TUE MAY 09 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    MONON AND WOLCOTT AREA    IN   TREES BLOWN DOWN AND
05/09/00   WHITE                          DOORS BLOWN OFF REPORTED                                            BY LAW ENFORCEMENT                                                  OFFICIAL.

N
Local storm report, May 9, 5:35 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
435 PM EST TUE MAY 09 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    NORTH JUDSON              IN   TREES DOWN
05/09/00   STARKE                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0435 PM    SR 114 NR  N. MANCHESTER  IN   1 INCH HAIL
05/09/00   WABASH                         REPORTED BY SKYWARN STORM
                                          SPOTTER.

N

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 1:12 AM EDTSevere Thunderstorm WarningIWXBerrien28 min
May 9, 1:45 AM EDTSevere Thunderstorm WarningIWXCass35 min
May 9, 2:03 AM EDTSevere Thunderstorm WarningIWXSaint Joseph27 min
May 9, 5:46 PM EDTSevere Thunderstorm WarningIWXCass34 min
May 9, 6:02 PM EDTSevere Thunderstorm WarningIWXSaint Joseph28 min
May 9, 6:28 PM EDTSevere Thunderstorm WarningIWXHillsdale32 min
May 9, 7:17 PM EDTSevere Thunderstorm WarningIWXHillsdale58 min
May 9, 7:49 PM EDTTornado WarningIWXHillsdale31 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.